Loss of appetite during cancer treatment
Dear OncoLink "Ask The Experts,"
My mother in-law is undergoing chemotherapy for breast cancer. Her taste for food and her appetite are gone. She is becoming very weak. Is there anything we can do to boost her appetite, or what can we do to infuse the small portions of food she is eating to modify the nutritional value.
Thank you in advance for your response.
Katrina Claghorn, MS, RD, registered dietitian at the Abramson Cancer Center of the University of Pennsylvania, responds:
When a person is struggling with a poor appetite eating small frequent meals may help them meet their nutritional needs. The easiest plan is to eat smaller portions at meal times, but then include a snack or nutritious drink in between. Suggestions for snacks include peanut butter and crackers, deviled eggs, pudding, yogurt, or a breakfast bar. Commercial supplement drinks such as Ensure® or Boost® can be used, however Carnation® Instant Breakfast, Ovaltine® and hot cocoa will also a good source of calories and protein. Try to include some protein in every mini-meal.
Calculate you mother-in-law's calorie needs by using the following formula:
This will give you a goal to work towards. Keep a food diary in which you write down what is eaten, the time, and the number of calories consumed. Reviewing the log will help you identify ways to increase her intake.
Also, remember fluid is very important and often forgotten. Symptoms caused by dehydration such as fatigue, dizziness and nausea are often blamed on other problems. The average person needs 64 oz of fluids a day. By encouraging fluids that contain calories such as juice and sodas you can achieve two goals at the same time.
The cancer center where your mother receives her chemotherapy should have a registered dietitian available to meet with you and develop an individualized diet plan for your mother-in-law.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania